Nebraska, 2022

Wildfire in Nebraska, July 30 to 31, 2022

July 30 to 31, 2022 · NWS CYS · 1 event in 1 county or zone

The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 4:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 4:35 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Sat Jul 30 2022

.SHORT TERM...(This evening through Monday night)
Issued at 226 PM MDT Sat Jul 30 2022

Tonight...Satellite and WSR-88D reflectivity showing isolated to
widely scattered showers and thunderstorms have developed mainly
along and west of Interstate 25. CAPES are actually relatively low
here and under 1000 J/kg, with higher CAPES further east over the
Nebraska panhandle. Shear is quite minimal. Based on where the
convection is most prevalent, will continue highest POPS into the
early evening across portions of Carbon and Albany Counties. Cannot
rule out isolated coverage elsewhere through early this evening.
Should see storms dissipate quickly near sunset.

Sunday...PWATs remain about the same as today, from 0.8 to near 1
inch. With the best moisture remaining over Carbon and Albany
counties, that is the location that will likely see the best
coverage of afternoon showers and thunderstorms, with more isolated
storms from near Douglas to Pine Bluffs, and near zero chances over
the Nebraska panhandle. Slightly warmer 700 mb temperatures suggest
maximum temperatures will be some 2 to 5 degrees warmer than today.

Sunday night...Expect storms to quickly dissipate by early evening
with clearing skies. Mild overnight temperatures.

Monday...The combination of decreasing PWATs (near 0.8 inches) and
warmer temperatures aloft acting as a cap will severely limit shower
and thunderstorm coverage, with only isolated showers and
thunderstorms at best expected from the Laramie Valley westward into
Carbon County. Correspondingly, maximum temperatures will be
slightly warmer at most locations.

Monday night...With a warmer airmass in place, minimum temperatures
will be slightly warmer than the previous night.

.LONG TERM...(Tuesday through Saturday)
Issued at 226 PM MDT Sat Jul 30 2022

After a brief recess, the monsoonal moisture returns for a quick
push through Tuesday accompanied by a fast moving shortwave trough
increasing the shower/thunderstorm chances Tuesday afternoon. With
cloud cover increasing over southeast Wyoming and the Nebraska
panhandle throughout the day Tuesday, trended the high temperatures
down a few degrees from the NBM output since the ground will not
have much time to heat up during the day before the skies become BKN
to OVC.

High pressure then dominates the CWA Wednesday and Thursday keeping
it hot and dry. Temperatures are currently forecast to be near
record highs and with the low relative humidity, fire weather could
be a concern if gusty winds are present.

Friday is the next chance of precipitation as another trough drops
through the Pacific NW, breaking down the ridge enough to eject some
moisture into southeast Wyoming and the Nebraska panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 535 PM MDT Sat Jul 30 2022

Isolated to widely scattered SHRA/-TSRA can be expected through 04Z
before diminishing. Terminals affected are KRWL, KLAR, KCYS and
KBFF. Brief MVFR VIS possible, with main impact gusty and erratic
surface winds. After convection wanes, expect VFR through the
overnight into Sunday. Surface winds will become variable less than
8 kt later this evening, then northwest to northeast up to 10 kt
Sunday.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sat Jul 30 2022

Relatively low afternoon humidities expected on Sunday north of a
Rawlins to Scottsbluff line, and on Monday across most of the
district. Fortunately, however, wind speeds and gusts will be
limited. Afternoon humidities will be somewhat higher for Tuesday
through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...LK
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 30, 4:16 AM MST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Sat Jul 30 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-311130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MDT Sat Jul 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms will affect southeast Wyoming
and Western Nebraska. The strongest cells will be capable of hail
to quarter size in diameter and strong wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low. Isolated
afternoon showers and thunderstorms will be mainly tied to the
higher terrain in southeast Wyoming through Monday. A return to
greater coverage of storms arrives Tuesday and Wednesday next
week.

.Spotter information statement...

Please report any large hail, damaging wind gusts, and flooding
rains to the NWS.

In the hours before

Special weather statement, Jul 30, 2:57 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sat Jul 30 2022

WYZ116-117-302230-
South Laramie Range WY-South Laramie Range Foothills WY-
357 PM MDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of southwestern Laramie
County through 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 19 miles west of Cheyenne, moving south
at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Laramie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 10520 4109 10511 4100 10505 4100 10522
TIME...MOT...LOC 2157Z 346DEG 6KT 4106 10515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Jamski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Scotts Bluff

When
July 30, 7:00 PM MST to July 31, 11:59 PM MST
Where
Scotts Bluff forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August. Destroyed structures include 3 homes (primary residences) while 7 others were damaged. The wildfire continued beyond July 31st with details in a separate StormData entry for August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040360.